Blog

medications
  • Seroquel. Or, A Frank Discussion of Side Effects.

    Fucking Seroquel. Sometime I get so mad at it and think what a bullshit drug. Twice a day every day down the hatch. It’s a second-generation anti-psychotic (2GA) commonly used to manage conditions such as schizophrenia, bipolar 1 mania, acutely depressed bipolar patients, and treatment resistant generalized anxiety disorder. It also gets used to help these populations sleep, adjuvant treatment for antidepressants, or manage aggressive behavior in dementia patients. I got placed on it when my first-generation antipsychotic was not effective for a deep-rooted paranoia and anxiety I was experiencing post ECT in the fall of 2017. I was keeping curtains and blinds closed. I was keeping doors locked. I was immensely fearful once the sun set. I became fearful of potential peeping Toms and lived with the constant worry of home invaders. I sat in chairs terrified that “something” was out in the yard just waiting for the perfect moment or opportunity to enter the home. All the “something” needed was for a resident of the home to let their guard down, open a door, a blind, a window, a curtain. I was not rationale. Words did not reassure me or convince me otherwise. I need medication, order and routine. Thus where perphenazine failed, Seroquel was begun.

    We started at 50 mg nightly with the understanding it would help me sleep. Fatigue is a side effect. I had taken to sleeping with the bedroom door open and all the lights on both in the bedroom and in the upstairs hallway and bathroom. I was also sleeping limited hours. Normally, I am in bed at 8 pm with the door shut and nary a single sliver of light visible. The 50 mg got me sleeping, though the lights remained on. After a couple days my mind felt a tiny bit quieter with behaviors unchanged. I had the nagging feeling we could do better. Seeing that my psychiatrist wanted to start the Seroquel at 100 mg initially, I increased my dose to 100 mg (or two 50 mg tablets) nightly. It appeared as those the paranoia was quieting down from both my and my husband’s perspective. I still slept with the lights on. I still checked the locks and the curtains, but the noise in my head was quieter.

    Then the pacing began. I had to pace night after night. I couldn’t explain why I had to pace, I just felt the inexplicable urge to be in motion at all times. If I tried to stay still, the discomfort I felt from the lack of motion was exquisite. I wish I knew what to tell you it felt like other than my insides were on fire. Then the vaginal pressure started. You heard me. Vaginal pressure. My lady parts felt full and painful and to look at them, they were engorged. I became convinced first that I had vaginitis. Thank god my mother was is town visiting, because 11 o’clock at night and I’m dragging my husband to the 24 hour pharmacy 10 miles away to buy Vagisil hoping it will make the feeling down there disappear. Nope. Then we start with the feeling I had to urinate all the time with the pressure, except I wouldn’t necessarily pee. I became convinced it was either a UTI or yeast infection. Night after night we are making midnight trips to pharmacy for Monistat or cranberry juice, seeking any over the counter remedy I can conceive of. Nothing would ever work. And I paced endlessly, always beginning around 9:30 pm ending sometimes around 2:00 am passing out from sheer exhaustion.

    We reviewed everything trying to isolate the cause of the pacing and lady parts gone bananas when we noticed all the issues began after taking the 100 mg of Seroquel at night. We also recognized none of these behaviors/symptoms occurred on the 50 mg dose. My body hated the 100 mg but my brain liked it. I spent some time re-reviewing the known side effects: fatigue, weight gain, dizziness, hypotension, increased appetite, irritability, tremor, hyperglycemia, extrapyramidal symptoms, akathisia (hello, check!); when there it was: priapism. I wasn’t having that as I’m not a man with a painful 5-hour erection that require medical attention but I was having clitoral erections that uncomfortable as hell and distressing. I brought this to the attention of my psychiatrist who expressed a healthy dose of skepticism. Fair enough, who wouldn’t? We agreed to split my dose of Seroquel into 50 mg twice daily.

    In a not-so-surprising turn of events, the akathisia (compelling urge to pace and be in constant motion) and clitoral erections/vaginal pressure disappeared. If anything, perhaps once every three weeks I might find it necessary to pace for approximately ten minutes or so, then feeling at ease enough to stop. 

    Slowly this medication has quieted my brain and slowed me to be more function in my home in the evenings. I do a quick check of the lock and curtains, and then move on. I’m not hypervigilant anymore and I can hold a normal conversation. It’s not perfect. But we are able to see the progress due to the Seroquel.

    I constantly wonder if we’d see more progress if we could increase the dose. However this bullshit drug that I am dependent on causes some bloody miserable side effects that are intolerable to my life. I call it bullshit I know I could benefit from a higher dose yet it’s inaccessible to me. Just another roadblock for those with mental illness.

    I mean come on. Painful clitoral erections. It sounds like something made for a television sitcom, straight out of The Mindy Project or It’s Always Sunny in Philadelphia. And we don’t spend enough time talking about the side effects. Who feels comfortable around their peers really discussing what happens? Especially if their doctor is skeptical to begin with about said side effects?  But let’s talk about side effects openly. We can revisit the day I pooped my pants – wait I take that back – I had the Niagara Falls of diarrhea erupt while walking down my driveway while starting Lamictal. All I could do was stand at my front door and cry while my husband got me a towel and pray the kids didn’t see me.  We don’t talk about why I don’t wear my hair down presently because it is so thin from having taking Lithium to stabilize my mood and there isn’t enough regrowth yet to wear it down.

     We don’t talk about these things. If you join a Facebook group for support, you get chastised for discussing medications and get to feel more alone when maybe, just maybe you wanted to know if someone else is taking some bullshit Seroquel to be a functional person too.